West Virginia, 2021Damaging Winds in West Virginia, August 13, 2021
August 13, 2021 · NWS LWX · 7 events in 3 counties and zones
A cold front intersected an extremely unstable airmass. The result was numerous strong to severe thunderstorms containing damaging wind gusts and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front intersected an extremely unstable airmass. The result was numerous strong to severe thunderstorms containing damaging wind gusts and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 1:24 PM EST, 15 minutes earlier.
Area forecast discussion, Aug 13, 1:24 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
224 PM EDT Fri Aug 13 2021
.SYNOPSIS...
High pressure will remain offshore today as a cold front slowly
approaches from the northwest. The front will push through our
area on Saturday before eventually stalling across our southeast
Sunday through early next week. Eventually the front will
return back northward as a warm front toward the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest satellite and radar imagery continues to show scattered
showers and thunderstorms beginning to develop across the
eastern edge of West Virginia. Storms will continue to propagate
eastward through the remainder of the afternoon through early
this evening. A Severe Thunderstorm Watch has been issued for
areas along and east of the Blue Ridge through 8PM this evening.
Bermuda high pressure remains off the Carolina coastline as an
H5 trough continues to slowly dip southward across the Great
Lakes region as it gradually shifts eastward through the
weekend. As a result, an associated cold front will approach
from the northwest this afternoon. Dangerous heat and humidity
continues today with highs in the mid to upper 90s for most,
along with dew points in the mid to upper 70s. As a result, heat
indices continue to range between 100-107 degrees. The
combination of the high heat/humidity will lead to quite the
unstable atmosphere. Guidance continues to depict high CAPE
values between 2000-2500 J/Kg. DCAPE values also range between
800-1200 J/Kg across the region with steep low level lapse rates
and decent mid level lapse rates around 7.5C/Km. Given the
stronger forcing and the development of a bay breeze off the
Chesapeake, do expect there to be a convergence boundary across
central VA and north-central MD, further accelerating storm
development. Shear does remain rather weak. However given these
atmospheric parameters are similar to that observed earlier in
the week, expecting today would be no different, especially
given the current development of storms. Main hazards associated
with any severe storms will be damaging wind gusts.
Expect storms to die out this evening after heating ends and
the shortwave passes east, with late night turning out dry and
muggy again.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Cold front will slowly continue to sink southeastward Saturday.
Guidance continues to indicate the slow moving nature of the
front as most of the 12Z guidance indicates some partial
sunshine during the morning hours. While temperatures will be
cooler than what we've seen as of late, low 90s are still
anticipated across our southeast areas with mid to upper 80s
elsewhere and even cooler across the higher terrain as cooler
air begins to advect in from the northwest.
Depending on the amount of sunshine we receive during the
morning hours, with dew points still in the 70s across much of
the area, will add to the overall instability, resulting in
another round of widespread showers and thunderstorms for the
afternoon and evening. However there appears to be a lesser
threat of severe thunderstorms and more so looks favorable for
flood risk. Given the high instability, slow moving nature of
the front, high PWATS and shortwave energy traversing along the
boundary, gives concern for training storms that would cause
instances of flooding. Greatest threat looks to remain across
our central and southern portions of the CWA. As a result, WPC
has this area poised for a slight risk for excessive rainfall.
The front should then be more displaced just south of the region
as strong high pressure builds over the Great Lakes. However,
the front will be wedged as it runs into the strong Bermuda High
off the Carolinas. Thus, could see additional showers and
storms across our southernmost areas throughout the day Sunday.
However confidence remains low on the exact impacts at this
time. Overall temperatures will be much cooler Sunday with highs
in the low 80s for most, coupled with lower humidity.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Come Monday, an upper level ridge will be building across the
southeast US while a trough resides near the Great Lakes. A front
will remain stalled between these two upper level features near the
Virginia/Carolina border and slowly lift northward towards the local
area. This front will be the focus for showers and thunderstorms as
tropical moisture is advected northward from the Gulf of Mexico and
interacts with the frontal boundary resulting in likely rain chances
through midweek.
Tropical Depression Fred (see hurricanes.gov for the latest official
forecast) could also impact the region next week. While the track of
Fred remains uncertain, should Fred track towards the local area,
the additional tropical moisture combined with the stalled frontal
boundary could be hydrologically problematic. However, since most
locations west of the Blue Ridge are in the abnormally dry or
moderate drought category (see drought.gov for details), this rain
could be beneficial if it falls over the course of several days and
not in a short period of time. There is a fair amount of uncertainty
between global deterministic guidance with the ECMWF bringing more
moisture from Fred north to the local area while the GFS has Fred
dissipating over the interior southeast US.
Temperatures to start next week will be notably cooler than this
past week due to more cloud cover and an easterly flow off the
Atlantic. Temperatures will moderate towards midweek as the flow
becomes more southerly, though rain and cloud cover will still keep
temperatures in the mid 80s for most.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions continue overall through Sunday night. Main
concern will be potential for thunderstorms this
afternoon/evening and again Saturday afternoon/evening. Some
shower risk persists Sunday but looks lower compared to the
preceding days as the cold front should press further south by
then. Patchy late night/early morning fog may also occur in
locations which receive storms the prior evening, particularly
at MRB/CHO late tonight.
Showers and thunderstorms could result in periods of daily sub VFR
conditions during the afternoon and evening hours through midweek.
are becoming more likely Monday and Tuesday due to the increased
risk for showers and thunderstorms. There could also be brief
reductions in vsbys due to low clouds/fog each morning.
Easterly/southeasterly winds will become more southerly by
midweek.
&&
.MARINE...
Winds will generally remain below SCA levels through Saturday.
Saturday night. However the passage of a cold front may allow
northerly gusts of 20 knots across portions of the waters late
Saturday night into early Sunday morning. However confidence on
this remains low at this time. Thus will continue to monitor
trends. Gusty showers and potentially severe thunderstorms are
expected to develop across the waters late this afternoon
through early this evening, prompting the issuance of SMWs.
Similar conditions may arise Saturday afternoon/evening for
southern portions of the waters.
Winds are expected to remain below SCA criteria Monday into Tuesday
with a stalled front nearby and high pressure to the north.
Strong/gusty winds are possible in any showers and thunderstorms
over the waters mainly during the afternoon and evening hours.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003>006-008-
011-013-014-016>018-501>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ026>031-
036>040-050>057-501-502-505-506.
WV...Heat Advisory until 7 PM EDT this evening for WVZ050>053-055-
502>504.
MARINE...None.
&&
SYNOPSIS...SOUZA
NEAR TERM...SOUZA
SHORT TERM...SOUZA
LONG TERM...CPB
AVIATION...SOUZA/CPB
MARINE...SOUZA/CPBHazardous weather outlook, Aug 13, 12:22 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
122 PM EDT Fri Aug 13 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-141730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
122 PM EDT Fri Aug 13 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.
A Heat Advisory is in effect for the entire outlook area from 11
AM to 7 PM today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.
Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary for Friday afternoon to
evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-141730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
122 PM EDT Fri Aug 13 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.
A Heat Advisory is in effect for most of the outlook area from 11
AM to 7 PM today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.
Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary for Friday afternoon to
evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-141730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
122 PM EDT Fri Aug 13 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.
Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary for Friday afternoon to
evening.
Thunderstorm Wind, Hardy
- When
- August 13, 1:39 PM EST
- Where
- Hardy County, 2.91 mi WSW of Needmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.029, -78.827
Three trees blew down on Brants Teets Road near Gas Line Road.
Thunderstorm Wind, Hardy
- When
- August 13, 1:40 PM EST
- Where
- Hardy County, 0.48 mi ENE of Wardensville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 39.083, -78.592
A couple dozen trees were uprooted and snapped in the Wardensville area. Trees and wires blew down on Dogwood Hollow Road. A large tree blew down onto power lines near the intersection of WV-259 East Main Street and US-48/WV-55 Corridor H. The gutter was torn off a house nearby.
Thunderstorm Wind, Jefferson
- When
- August 13, 1:42 PM EST
- Where
- Jefferson County, 0.99 mi SSE of Bar Dane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 39.358, -77.860
A power pole snapped as the result of a falling tree near the intersection of Charles Town Road and East Burr Boulevard.
Thunderstorm Wind, Jefferson
- When
- August 13, 1:50 PM EST
- Where
- Jefferson County, 1.28 mi NNE of Bardane
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- NWS Employee
- Coordinates
- 39.388, -77.844
Numerous trees blew down near Shenandoah Junction. A large tree blew down near the intersection of WV-16 Ridge Road and Edwin Boulevard, with several other trees blown down along WV-16 Ridge Road. Two large maple trees blew down about a mile west of the intersection of Warm Springs Road and Luther Jones Road near Hazelfield.
Thunderstorm Wind, Jefferson
- When
- August 13, 1:56 PM EST
- Where
- Jefferson County, Uvilla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.370, -77.800
A large tree blew down near the intersection of WV-230 Shepherdstown Pike and French Road.
Thunderstorm Wind, Pendleton
- When
- August 13, 5:10 PM EST
- Where
- Pendleton County, 0.47 mi NW of Mouth of Seneca
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.835, -79.376
Several trees blew down in the Seneca Rocks area.
Thunderstorm Wind, Hardy
- When
- August 13, 6:05 PM EST
- Where
- Hardy County, 1.69 mi NNW of Rig
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.054, -79.057
A tree blew down onto wires in the 2300 block of Frosty Hollow Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flood in New Mexico, August 13 to 14, 2021$150,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Flash Flooding in Texas, August 13, 2021$100,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 202155 kt wind · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966750, 966751, 966752, 966753, 966754, 966755, 966756.